Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2004, 5:29 PM EDT for Ionia County, Kent County, Michigan. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:29 PM EDT (21:29 UTC)
- Expired
- May 23, 2004, 6:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Ionia County, MI, Kent County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 232129
SVRGRR
MIC067-081-232230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
528 PM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KENT COUNTY IN SOUTHWEST MICHIGAN
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 630 PM EDT
* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 2 MILES SOUTHWEST OF HOLY CORNERS
TO 8 MILES SOUTH OF LAKE ODESSA...MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ADA...ALTO...ELMDALE...CLARKSVILLE AROUND 535 PM EDT
SEBEWA...LOWELL AROUND 540 PM EDT
WEST SEBEWA...TREMAINE CORNERS...KENT CORNERS...FROST CORNERS
AROUND 545 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
LAT...LON 4308 8534 4312 8485 4277 8485 4278 8545
4280 8561 4283 8568
$$
RJD MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:00 AM EDT, 13 hours 29 minutes earlier.
Area forecast discussion, May 23, 4:00 AM EDT, 13 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 AM EDT SUN MAY 23 2004 .SHORT TERM... OUR RADAR IS BACK UP AND RUNNING AFTER BEING DOWN SINCE A LIGHTNING STRIKE ON THURSDAY MORNING. SEVERE WEATHER AND HYDRO ISSUES TODAY ARE THE FOCUS OF THIS FORECAST. WILL GO WITH A FLOOD WARNING FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT AS RIVERS ARE NEAR OR AT FLOOD STAGE AT MANY POINTS ACROSS THE FORECAST AREA AND MORE WIDESPREAD...POTENTIALLY HEAVY RAIN IS EXPECTED TODAY. RADAR TRENDS AND MODEL DATA INDICATE THAT THE AXIS OF HEAVIER RAIN WILL BE ACROSS THE NORTHERN FORECAST AREA THIS AFTERNOON AND EVENING. AS FOR SEVERE...MUCH OF THE FORECAST AREA IS OUTLOOKED FOR A MODERATE RISK TODAY...AND THERE MAY BE MORE THAN ONE ROUND OF WIDESPREAD CONVECTION AS LONG LIVED DERECHO MOVING INTO NORTHERN ILLINOIS ATTM MAY BE MOVING ACROSS SW LOWER MICHIGAN THIS MORNING AND ANOTHER BATCH THIS AFTERNOON AS AIRMASS RECOVERS AND MID LEVELS COOL IN RESPONSE TO MID LEVEL SHORTWAVE APPROACH. ETA BUFKIT SOUNDINGS AT SBN AND AZO SHOW MID LEVEL CAP ERODING IN THE LATE AFTERNOON. SHEAR PROFILES AND LOW LCL HEIGHTS SUGGEST TORNADO POTENTIAL AS WELL. EXPECT SECOND BATCH OF CONVECTION TO MOVE EAST DURING THE LATE AFTERNOON AND EVENING...WITH LEFTOVER SCATTERED STRATIFORM RAINS PERSISTING OVERNIGHT. A BRIEF RESPITE FOLLOWS FOR MONDAY...BUT ANOTHER SHORTWAVE APPROACHES TUESDAY AND BRINGS ANOTHER ROUND OF RAIN AND POTENTIAL SEVERE WEATHER. SOME TIMING DIFFERENCES BETWEEN THE MODELS WITH THIS SYSTEM. THE ETA HAS THE BULK OF THE PRECIP GONE BY 00Z WED WHILE THE GFS SHOWS A LARGE AREA OF CONVECTIVE RAINS PERSISTING ACROSS THE SOUTHERN FORECAST AREA THROUGH 12Z WED. WILL LEAVE TUESDAY NIGHT DRY FOR NOW. .LONG TERM... LONG WAVE PATTERN SHOWS AN UPPER TROUGH DEVELOPING BY WEDNESDAY WHICH SHOULD HELP SHUNT THE PERSISTENT BOUNDARY THAT HAS BEEN THE FOCUS OF HEAVY RAIN ACROSS LOWER MICHIGAN FURTHER SOUTH. THIS SHOULD BRING IN GENERALLY FAIR AND COOLER WEATHER FOR WEDNESDAY AND THURSDAY. THE TROUGH MOVES EAST WITH RISING HEIGHTS AND SOME MOISTURE IN RETURN FLOW ON FRIDAY AND SATURDAY...BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE END OF THE WEEK. && .GRR...FLOOD WARNING IN EFFECT ENTIRE CWA THROUGH MIDNIGHT. && OSTUNO
Hazardous weather outlook, May 23, 10:32 AM EDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1032 AM EDT SUN MAY 23 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1021 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE AFTERNOON THROUGH TONIGHT ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREATS FROM THE STORMS TODAY INCLUDE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS OVER 60 MPH...AS WELL AS HEAVY RAINFALL THAT COULD CAUSE ADDITIONAL FLOODING. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH STORMS THAT FORM LATE THIS AFTERNOON. STORM MOTION WILL BE FROM SOUTHWEST TO NORTHEAST AROUND 40 MPH. FLOODING REMAINS A THREAT THROUGH THE DAY AND TONIGHT. MOST RIVERS AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE MONDAY NIGHT AND TUESDAY AS ANOTHER STORM SYSTEM FORMS NEAR IOWA AND MOVES EAST INTO LOWER MICHIGAN. THE RIVER FLOODING THREAT WILL CONTINUE AT LEAST THROUGH MID WEEK. THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS LOW PRESSURE FROM THE PLAINS STATES APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. OSTUNO MWH
In the hours before
Special weather statement, May 23, 11:29 AM EDT, 6 hours before
MIZ051-052-056>059-064>067-071>074-232100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1129 AM EDT SUN MAY 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 500 PM EDT
SUNDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHLocal storm report, May 23, 4:38 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL BEFORD 42.40N 85.23W
05/23/2004 1.25 INCH CALHOUN MI EMERGENCY MNGR
&&
BEACHLERSpecial weather statement, May 23, 4:51 PM EDT, 38 minutes before
MIZ051-052-056>059-064>067-071>074-240300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
451 PM EDT SUN MAY 23 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1100 PM
EDT SUNDAY EVENING. THIS WATCH REPLACES THE PREVIOUS TORNADO WATCH
THAT WAS VALID UNTIL 5 PM EDT AND INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHLocal storm report, May 23, 4:55 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
455 PM EDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CHARLOTTE 42.56N 84.83W
05/23/2004 1.75 INCH EATON MI LAW ENFORCEMENT
&&
BEACHLERThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:09 AM EDT | Special Marine Warning | GRR | 51 min | |
| May 23, 12:09 AM EDT | Special Marine Warning | GRR | 51 min | |
| May 23, 3:45 AM EDT | Special Marine Warning | GRR | 45 min | |
| May 23, 3:45 AM EDT | Special Marine Warning | GRR | 45 min | |
| May 23, 3:56 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 49 min |
| May 23, 4:56 AM EDT | Special Marine Warning | GRR | 49 min | |
| May 23, 4:56 AM EDT | Special Marine Warning | GRR | 49 min | |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 47 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 52 min |
| May 23, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 32 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 46 min |
| May 23, 5:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| May 23, 5:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| May 23, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 29 min |
| May 23, 5:30 PM EDT | Tornado Warning | GRR | Ingham | 30 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 42 min |
| May 23, 6:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 59 min |
| May 23, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
| May 23, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 58 min |
| May 23, 7:52 PM EDT | Special Marine Warning | GRR | 53 min | |
| May 23, 7:52 PM EDT | Special Marine Warning | GRR | 53 min | |
| May 23, 7:56 PM EDT | Tornado Warning | GRR | Mecosta | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.